Free
Correspondence  |   October 2005
Acquired Carnitine Deficiency: A Clinical Model for Propofol Infusion Syndrome?
Author Affiliations & Notes
  • Shoichi Uezono, M.D.
    *
  • *Jikei University, Tokyo, Japan.
Article Information
Correspondence
Correspondence   |   October 2005
Acquired Carnitine Deficiency: A Clinical Model for Propofol Infusion Syndrome?
Anesthesiology 10 2005, Vol.103, 909. doi:
Anesthesiology 10 2005, Vol.103, 909. doi:
To the Editor:—
Propofol toxicity, known as propofol infusion syndrome  , has been described in both critically ill children1 and adults2 undergoing long-term high-dose propofol infusion. Although the exact mechanisms are not clearly defined, recent reports suggest its association with impaired fatty oxidation and mitochondrial respiratory dysfunction.3 Because propofol is dissolved in a lipid vehicle (0.1g/ml lipid consisting of mainly long-chain fatty acids), lipid infusion alone might yield similar derangement of fatty acid oxidation and share the common features of propofol infusion syndrome. Particularly when combined with the presence of carnitine deficiency, lipid overload may disturb fatty acid oxidation because carnitine is an essential cofactor in the transport of long-chain fatty acids into mitochondria.
We recently encountered a 34-yr-old woman said to be “allergic to fat emulsion” who was undergoing hepatectomy for hepatocellular carcinoma. Her medical record revealed that infusion of fat emulsion was temporally associated on two occasions with acute symptoms of a Reye-like syndrome. She underwent excision of a choledochal cyst as a child, which subsequently required pancreatoduodenectomy and partial gastrectomy. At 19 yr of age, she was hospitalized for persistent vomiting and poor oral intake for nutritional support. A few hours after administration of 200 ml fat, she became agitated and disoriented and finally lost consciousness. Before this, she had received no medication. No abnormalities were noted in the cerebrospinal fluid, in urinary toxicology screening, or on computed tomography of the brain. The next day, she had development of metabolic acidosis and hepatomegaly. Liver biopsy revealed microvesicular fatty accumulation, which led to a provisional diagnosis of Reye-like syndrome. She underwent hemofiltration, which resulted in rapid recovery from neurologic and hepatic dysfunction and acidemia. At follow-up examination, the patient made a full recovery, and inherited metabolic disorders resembling Reye syndrome were ruled out. Ten years later, she was rehospitalized for nutritional support. Again, she became acutely confused and hallucinated during fat emulsion administration. Hemofiltration quickly normalized her clinical and laboratory findings. The abnormal acylcarnitine profiles in her urine specimen during this episode made us suspect that she had an underlying acquired carnitine deficiency due to poor oral intake during these two episodes.
These observations of very similar clinical scenarios on different occasions led to the hypothesis that acute fat burden in the setting of inadequate delivery of carbohydrate and acquired carnitine deficiency may impair fatty acid oxidation, leading to the conditions similar to those seen in mitochondrial β oxidation defects. In this regard, lipid infusion alone may cause impaired β oxidation and, if severe enough, may lead to clinical conditions mimicking propofol infusion syndrome. Like our patient, clinical signs of acute impaired β oxidation often begin with acute neurologic symptoms. These early signs may be masked by the sedative effect of propofol, and severe signs of cellular hypoxia from mitochondrial respiratory dysfunction may manifest as a propofol infusion syndrome (metabolic acidosis and multiple organ failure) in its late stage. Patients in the intensive care unit tend to have development of acquired carnitine deficiency from various etiologies, including impaired biosynthesis of carnitine due to cirrhosis or chronic renal failure, malabsorption syndrome, increased excretion from the urine due to renal tubular acidosis, and iatrogenic causes such as concomitant use of valproate.4 Early recognition of inadequate carbohydrate intake and risk factors of acquired carnitine deficiency as well as close monitoring of subclinical β oxidation impairment may prevent development of propofol infusion syndrome when a large amount of propofol infusion is used.
*Jikei University, Tokyo, Japan.
References
Bray RJ: Propofol infusion syndrome in children. Paediatr Anaesth 1998; 8:491–9Bray, RJ
Cremer OL, Moons KG, Bouman EA, Kruijswijk JE, de Smet AM, Kalkman CJ: Long-term propofol infusion and cardiac failure in adult head-injured patients. Lancet 2001; 357:117–8Cremer, OL Moons, KG Bouman, EA Kruijswijk, JE de Smet, AM Kalkman, CJ
Wolf A, Weir P, Segar P, Stone J, Shield J: Impaired fatty acid oxidation in propofol infusion syndrome. Lancet 2001; 357:606–7Wolf, A Weir, P Segar, P Stone, J Shield, J
Evangeliou A, Vlassopoulos D: Carnitine metabolism and deficit—when supplementation is necessary? Curr Pharm Biotechnol 2003; 4:211–9Evangeliou, A Vlassopoulos, D